Revista Matemática Complutense

, Volume 29, Issue 1, pp 1–11 | Cite as

Asymptotic formulae for s-numbers of a Sobolev embedding and a Volterra type operator

  • David E. Edmunds
  • Jan LangEmail author


Sharp upper and lower estimates are obtained of the approximation numbers of a Sobolev embedding involving second derivatives and an integral operator of Volterra type. These lead to asymptotic formulae for the approximation numbers and certain other s-numbers.


Approximation numbers Sobolev embedding Volterra-type operator 

Mathematics Subject Classification

47G10 47B10 



The authors would like to thank Prof. B. Kawohl for information about the literature and Prof. P. Drábek and Prof. J. Benedikt for their valuable comments.


  1. 1.
    Benedikt, J., Drábek, P.: Estimates of the principal eigenvalue of the p-biharmonic operator. Nonlinear Anal. 75(13), 5374–5379 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Drábek, P., Ôtani, M.: Global bifurcation result for the p-biharmonic operator. Electron. J. Differ. Equ. 2001(48), 1–19 (2001)Google Scholar
  3. 3.
    Edmunds, D.E., Lang, J.: Behaviour of the approximation numbers of a Sobolev embedding in the one-dimensional case. J. Funct. Anal. 206, 149–166 (2004)zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Edmunds, D.E., Lang, J.: Eigenvalues, Embeddings and Generalised Trigonometric Functions. Springer, Berlin-Heidelberg (2011)zbMATHGoogle Scholar
  5. 5.
    Edmunds, D.E., Triebel, H.: Function Spaces, Entropy Numbers, Differential Operators. Cambridge University Press, Cambridge (1996)zbMATHCrossRefGoogle Scholar
  6. 6.
    Haroske, D.D.: Envelopes and Sharp Embeddings of Function Spaces. Chapman and Hall/CRC, Boca Raton (2007)zbMATHGoogle Scholar
  7. 7.
    Meirovitch, L.: Fundamentals of Vibrations. McGraw-Hill, New York (2001)Google Scholar
  8. 8.
    Newman, J., Solomyak, M.: Two sided estimates of singular values for a class of integral operators on the semiaxis. Integral Equ. Oper. Theory 20(3), 335–349 (1994)zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Universidad Complutense de Madrid 2015

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of SussexBrightonUK
  2. 2.Department of MathematicsOhio State UniversityColumbusUSA

Personalised recommendations